Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 8, 2014, 9:27 AM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2014, 9:27 AM MST (16:27 UTC)
- Expired
- Sep 8, 2014, 11:30 AM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197
WGUS55 KTWC 081627
FFWTWC
AZC019-081830-
/O.NEW.KTWC.FF.W.0065.140908T1627Z-140908T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
927 AM MST MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 1130 AM MST
* AT 919 AM MST...SHOWERS AND A FEW THUNDERSTORMS CONTINUED ACROSS
EAST AND SOUTHEAST PORTIONS OF THE GREATER TUCSON AREA. THIS
WARNING EXPANDS THE EXISTING WARNING ISSUED EARLIER TO INCLUDE
SOUTHEAST PORTIONS OF THE GREATER TUCSON AREA...MAINLY RITA
RANCH...CORONA DE TUCSON...AND VAIL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
NATIONAL PARK EAST AND RITA RANCH...VAIL...CORONA DE TUCSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3225 11079 3220 11067 3216 11060 3190 11077
3203 11092
$$1 follow-up statement
055
WGUS75 KTWC 081729
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1029 AM MST MON SEP 8 2014
AZC019-081830-
/O.CON.KTWC.FF.W.0065.000000T0000Z-140908T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1029 AM MST MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM MST FOR EAST
CENTRAL PIMA COUNTY...SOUTHEAST GREATER TUCSON AREA...
AT 1020 AM MST...RADAR WAS SHOWING SOMEWHAT A LULL IN THE HEAVY
RAINFALL ACROSS PORTIONS OF THE SOUTHEAST GREATER TUCSON AREA AROUND
RITA RANCH AND VAIL WHERE HEAVY DOWNPOURS OCCURRED EARLIER THIS
MORNING. EVEN THOUGH THE HEAVY RAIN HAD ENDED...RADAR WAS SHOWING
SOME ADDITIONAL SHOWERS DEVELOPING SOUTH OF THE AREA WHICH WILL
TRACK THROUGH PORTIONS OF VAIL BY 1130 AM. ALSO...HEAVY RUNOFF FROM
EARLIER RAIN WILL CONTINUE TO RESULT IN PONDING OF WATER ON ROAD
WAYS AND ELEVATED FLOWS IN AREA WASHES AND SMALL STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
NATIONAL PARK EAST...RITA RANCH...AND PORTIONS OF VAIL.
REMEMBER...ADDITIONAL FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF TUCSON NORTHWARD TO THE CATALINA FOOTHILLS AND ORACLE.
IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHEAST ARIZONA UNTIL MIDNIGHT TONIGHT.
LAT...LON 3225 11079 3220 11067 3216 11060 3190 11077
3203 11092
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:36 AM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Sep 8, 3:36 AM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
336 AM MST MON SEP 8 2014
.SYNOPSIS...SCATTERED SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE
AND INTENSITY TODAY THROUGH TONIGHT. SOME OF THESE STORMS WILL
PRODUCE HEAVY RAIN. MOISTURE WILL BEGIN TO DIMINISH ON WESTERLY FLOW
TUESDAY ONWARD FOR A BRIEF DRY PERIOD FROM LATE WEDNESDAY THROUGH
LATE THURSDAY WITH AFTERNOON TEMPERATURES RISING BACK TO NORMAL
LEVELS DURING THAT TIME. LOW END RAIN CHANCES WILL RETURN LATE NEXT
WEEK AND INTO THE WEEKEND...BUT MAINLY EAST OF TUCSON.
&&
.DISCUSSION...NORBERT HAS BEEN DOWNGRADED TO JUST A POST-TROPICAL
CYCLONE...WITH THE LATEST POSITION AS OF 2 AM PDT/MST NEAR 27.4 DEG
N; 118.3 DEGS W. THE SYSTEM WILL CONTINUE TO DECREASE IN INTENSITY
DURING THE NEXT 24 HOURS BECOMING JUST A REMNANT LOW OFF THE WEST
COAST OF THE NORTH CENTRAL BAJA PENINSULA AS IT MAKES A HARD TURN TO
THE EAST ON TUESDAY.
NEEDLESS TO SAY...THE FORECAST PROCESS DURING THE PAST 24 HOURS HAS
BEEN A CHALLENGE AND CONTINUES TO BE THIS MORNING. WATER VAPOR
IMAGERY SHOWS HIGH PRESSURE CENTERED TO OUR SOUTH OVER NORTHERN
MEXICO WITH WESTERLY WINDS ALOFT OVER MUCH OF ARIZONA. MEANWHILE...
FLOW IN THE LOWER TO MID LEVELS IS FROM THE SOUTHEAST AND WILL
BECOME SOUTHERLY AS THE DAY PROGRESSES. YESTERDAY EVENINGS KTWC
SOUNDING INDICATED A PRECIPITABLE WATER VALUE OF 1.60 INCHES. THE
LATEST SATELLITE DERIVED BLENDED TOTAL PRECIPITABLE WATER IMAGERY
SHOWS VALUES JUST OVER THE 1 INCH MARK FOR THE WHITE MOUNTAINS AND
INCREASING TO ABOVE THE 2 INCH MARK FOR THE WESTERN DESERTS OF PIMA
COUNTY...WHICH INCLUDES THE TOHONO O'ODHAM NATION...AJO AND ALSO THE
YUMA AREA...INCLUDING MUCH OF THE COLORADO RIVER VALLEY AS FAR NORTH
AS NEEDLES CALIFORNIA.
THE LATEST IR SATELLITE IMAGERY SHOWS EXTENSIVE LOW TO MID LEVEL
CLOUDINESS COVERING A LARGE PART OF SOUTHEAST ARIZONA AND EXTENDING
NORTHWEST THROUGH THE PHOENIX AREA AND TOWARDS SOUTHERN NEVADA.
RADAR MOSAIC FROM THE PAST 3 TO 4 HOURS HAS BEEN SHOWING INCREASING
SHOWER AND THUNDERSTORM ACTIVITY BETWEEN THE NORTHERN FRINGES OF MY
FORECAST AREA FROM PINAL COUNTY INTO THE HEART OF MARICOPA COUNTY
AND NORTHWEST FROM THERE TO NEAR WICKENBURG...PRESCOTT AND LAKE
HAVASU CITY. PREVIOUS MODEL RUNS HAVE SHOWN CONSIDERABLE DIFFERENCES
RECENTLY WITH REGARD TO QPF VALUES...WITH THE NAM BEING MUCH MORE
AGGRESSIVE THAN SOME OF THE OTHER MODELS. THE 00Z RUN DID NOT
INITIALIZED VERY WELL AND WAS SHOWING A 2.5 INCH BULLSEYE OF QPF
BETWEEN 08/00Z-08/06Z NEAR NOGALES...WHICH DID NOT MATERIALIZE. THE
08/06Z NAM IS MUCH TAMER THAN THE PREVIOUS RUN...BUT STILL THE
OUTLIER WITH RESPECT TO AMOUNTS AND LOCATIONS OF QPF. AT THIS POINT
A BLEND OF THE GFS AND ECMWF SEEMS MORE REASONABLE GIVEN THAT THEY
ARE FOCUSED ON THE CURRENT RADAR TRENDS AT LEAST. ONE CAVEAT TO THIS
IS THAT THE SHOWERS AND STORMS IN THE PHOENIX AREA THIS MORNING HAVE
BEEN VERY HEAVY RAINERS...WITH ONE SPOTTER IN THE AREA REPORTING
0.75 INCHES OF RAIN IN 10 MINUTES NEAR MESA DR. & 8TH ST. JUST AFTER
3 AM...NOT TO MENTION SOME WATER OVER SOME OF THE ROADWAYS IN THE
PHOENIX METRO.
AS THE WINDS BECOME MORE SOUTHERLY TODAY...EXPECT TO SEE STORMS FIRE
OFF IN THE JUICY AIRMASS OVER THE REGION WITH STORMS FILLING IN OVER
WESTERN PORTIONS OF PIMA COUNTY EARLY THIS MORNING...WITH CONVECTION
INCREASING THROUGHOUT THE DAY. WILL KEEP THE FLASH FLOOD WATCH GOING
STARTING MID MORNING AND CONTINUING THROUGH THE LATE EVENING HOURS
TONIGHT. DAY SHIFT CAN REVISIT WHETHER PARTS OF THE WATCH CAN BE
REMOVED GIVEN THE SATELLITE AND RADAR TRENDS DURING THEIR SHIFT.
AS THE PACIFIC TROUGH CONTINUES TO MAKE ITS WAY TOWARD THE WEST
COAST AND EVENTUALLY TOWARD WESTERN ARIZONA BY LATE TUESDAY...WE
WILL HANG ON TO LINGERING RAIN CHANCES TUESDAY...ALTHOUGH GENERALLY
JUST SCATTERED TYPE POPS AND MAINLY EAST OF TUCSON TOWARD NEW
MEXICO.
A CONTINUED SLIGHT THREAT FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AS
THE TROUGH AXIS CONTINUES TO BE DRAPED ACROSS NORTHERN NEW MEXICO
AND NORTHERN ARIZONA AND TOWARD NORTHERN BAJA.
BY THURSDAY THE RIDGE IS EXPECTED TO BE CENTERED NEAR THE COAST OF
LOUISIANA WITH THE RIDGE AXIS EXTENDING WEST TOWARD NORTHERN SONORA
AND EXTREME SOUTHEAST ARIZONA...WHICH SHOULD KEEP OUR THUNDERSTORM
THREAT IN JUST THE SLIGHT CHANCE CATEGORY.
BY FRIDAY AND INTO THE WEEKEND MOISTURE SHOULD INCREASE AGAIN AS A
LONG FETCH OF SOUTHEAST FLOW ON THE SOUTHERLY FLANK OF THE RIDGE
PULLS MOISTURE INTO ARIZONA DURING THAT TIME FRAME. THEREFORE...
EXPECT MOSTLY ISOLATED COVERAGE OF THUNDERSTORMS...MAINLY EAST OF
TUCSON...WITH PERHAPS A BETTER CHANCE OVER THE MOUNTAINS.
HIGH TEMPERATURES WILL GENERALLY BE BELOW NORMAL TODAY THROUGH
WEDNESDAY...WITH THE COOLEST DAY OCCURRING TODAY...WHEN HIGHS ARE
EXPECTED TO BE ABOUT 7 TO 10 DEGS BELOW NORMAL. BY WEDNESDAY HIGHS
RANGING FROM 2 TO 4 DEGS BELOW NORMAL. NEAR NORMAL HIGHS FOR
THURSDAY...THEN 1 TO 3 DEGS ABOVE NORMAL FOR FRIDAY THROUGH THE
WEEKEND. LOW TEMPS ARE EXPECTED TO BE ABOVE NORMAL THROUGHOUT THE
FORECAST PERIOD...WITH HIGHS RANGING FROM 2 TO 5 DEGS ABOVE NORMAL
EACH MORNING...ALTHOUGH THE WARMEST MORNINGS SHOULD OCCUR FRIDAY AND
SATURDAY.
&&
.AVIATION...VALID THRU 09/12Z
ISOLD-SCT -SHRA/-TSRA TIL 08/17Z THEN SCT-NUMEROUS SHRA/TSRA
EXPECTED THRU 09/02Z. AREAS OF CEILINGS AT 5-8K FT AGL WITH
MULTIPLE LEVELS ABV. LOCAL MVFR CEILINGS/VSBYS WITH THE STRONGER
TSRA. SURFACE WIND GENERALLY LESS THAN 10 KTS EXCEPT GUSTY OUTFLOW
WINDS IN THE VICINITY OF THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DEEP MOISTURE ACROSS THE REGION WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS
EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAIN WITH THE POTENTIAL FOR LOCAL FLOODING PROBLEMS. 20-FOOT WINDS
WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN...EXCEPT FOR STRONG GUSTY
OUTFLOWS ASSOCIATED WITH THUNDERSTORMS. THE DEEP MOISTURE OVER THE
REGION WILL DIMINISH TUESDAY ONWARD RESULTING IN A DECREASING THREAT
OF CONVECTION ACROSS THE AREA.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM MST THIS MORNING THROUGH MIDNIGHT
THIS EVENING FOR ALL OF SOUTHEAST ARIZONA INCLUDING AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...CERNIGLIAIn the hours before
Local storm report, Sep 8, 9:22 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
922 AM MST MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLASH FLOOD 3 N DAVIS-MONTHAN AIR F 32.22N 110.87W
09/08/2014 PIMA AZ NWS EMPLOYEE
SAW A CAR STALLED IN FLOOD WATERS NEAR PARK PLACE MALL
&&
EVENT NUMBER TWC1400108
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:21 PM MST | Areal Flood Advisory | TWC | Pima | 84 min |
| Sep 7, 8:37 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 21 hr |
| Sep 8, 7:31 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Sep 8, 8:47 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 8, 8:58 AM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 8, 9:05 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 8, 9:25 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 110 min |
| Sep 8, 10:06 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Sep 8, 11:00 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
| Sep 8, 12:11 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 8, 1:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Sep 8, 1:18 PM MST | Flash Flood Warning | TWC | Cochise | 87 min |
| Sep 8, 1:40 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 8, 2:45 PM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Sep 8, 3:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 3:13 PM MST | Areal Flood Advisory | TWC | Greenlee | 3 hr |
| Sep 8, 3:27 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.